Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 292, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2009, 5:59 PM EDT for Butts County, Jasper County, Monroe County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2009, 5:59 PM EDT (21:59 UTC)
- Expired
- May 24, 2009, 6:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Butts County, GA, Jasper County, GA, Monroe County, GA
The radar
The Atlanta radar (KFFC), 70 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 242159
SVRFFC
GAC035-159-207-242245-
/O.NEW.KFFC.SV.W.0292.090524T2159Z-090524T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 PM EDT SUN MAY 24 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BUTTS COUNTY IN CENTRAL GEORGIA
SOUTHWESTERN JASPER COUNTY IN CENTRAL GEORGIA
NORTHERN MONROE COUNTY IN CENTRAL GEORGIA
* UNTIL 645 PM EDT
* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL. THIS
STORM WAS LOCATED 7 MILES SOUTH OF FLOVILLA...MOVING NORTH AT 10
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
JACKSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3308 8401 3332 8398 3328 8374 3313 8378
3313 8380 3311 8378 3305 8380
TIME...MOT...LOC 2200Z 189DEG 10KT 3316 8389
$$1 follow-up statement
000
WWUS52 KFFC 242245
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 PM EDT SUN MAY 24 2009
GAC035-159-207-242255-
/O.EXP.KFFC.SV.W.0292.000000T0000Z-090524T2245Z/
MONROE GA-BUTTS GA-JASPER GA-
645 PM EDT SUN MAY 24 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JASPER...
SOUTHEASTERN BUTTS AND NORTHERN MONROE COUNTIES EXPIRES AT 645 PM
EDT...
AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.
THIS STORM WAS LOCATED NEAR FLOVILLA...MOVING NORTH AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BERNER...BLOUNT...INDIAN SPRINGS STATE PARK...MCELHENEYS CROSSROADS
AND JACKSON.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3308 8401 3332 8398 3328 8374 3313 8378
3313 8380 3311 8378 3305 8380
TIME...MOT...LOC 2159Z 189DEG 10KT 3316 8389
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:39 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 24, 3:39 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 339 PM EDT SUN MAY 24 2009 .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... THE LOW THAT WILL NOT LEAVE. IT CONTINUES SPIN AND ABUNDANCE OF MOISTURE INTO THE CWA TO SUSTAIN THE SCATTERED SHOWERS AND THUNDERSTORMS. THE LOW CONTINUES TO WOBBLE WESTWARD TO ARKANSAS MONDAY NIGHT AND FINALLY STARTS A EAST TO NORTHEAST MOVEMENT TUESDAY AS PER GFS...BUT NAM TAKES IT FURTHER NORTH INTO MISSOURI BEFORE STARTING THE EASTWARD TREK. .LONG TERM /WEDNESDAY THROUGH SUNDAY/... AGAIN BOTH MODELS SHOW A WEAK LOW OR WAVE ALONG THE SOUTHEAST COAST TUESDAY NIGHT THAT LINGERS...WHILE CONTINUING TO MAINTAIN THE AN ABUNDANCE OF MOISTURE. BUT AS IT LIFTS TO THE NORTHEAST WEDNESDAY NIGHT AND THURSDAY...YET ANOTHER SERIES OF LOWS PUSH THROUGH TO CONTINUE THE SCATTERED SHOWERS AND THUNDERSTORMS. BY FRIDAY...A FRONTAL STARTS TO SINK THROUGH THE CWA...BUT WEAK DISTURBANCES CONTINUE ALONG THE FRONT TO MAINTAIN OUR MOISTURE LEVEL THROUGH FRIDAY...BUT DRIER AIR MASS GLOOMS ON THE HORIZON FRIDAY NIGHT AND SATURDAY...AT LEAST FOR NORTH GEORGIA...BUT THE FRONT HANGS UP OVER THE SOUTH AS YET ANOTHER WAVE SLIDES THROUGH SATURDAY NIGHT AND SUNDAY WHEN DRIER CONDITIONS WILL PREVAIL THROUGHOUT. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 66 78 65 75 65 / 60 50 50 50 40 ATLANTA 67 78 66 77 65 / 50 50 40 50 40 BLAIRSVILLE 63 74 61 70 61 / 50 50 40 50 40 CARTERSVILLE 64 78 64 78 65 / 40 50 40 50 40 COLUMBUS 68 80 67 77 68 / 50 50 30 60 40 GAINESVILLE 65 77 64 73 64 / 50 50 40 50 40 MACON 68 82 66 80 68 / 40 50 40 50 40 ROME 68 80 66 81 67 / 30 50 40 50 30 PEACHTREE CITY 65 77 64 76 65 / 50 50 40 50 40 VIDALIA 67 82 67 79 68 / 30 50 40 50 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 37
Hazardous weather outlook, May 24, 11:22 AM EDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1122 AM EDT SUN MAY 24 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-251200- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1122 AM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GEORGIA. .SYNOPSIS... A SUBTROPICAL AREA OF LOW PRESSURE THAT FORMED OVER THE NORTHERN GULF OF MEXICO HAS MOVED NORTH INTO MISSISSIPPI. THE LOW WILL CONTINUE TO DRIFT NORTHWEST INTO ARKANSAS TODAY. .PRIMARY HAZARDS... THE PRIMARY HAZARD ASSOCIATED WITH ANY THUNDERSTORM THAT DEVELOPS WILL BE CLOUD-TO-GROUND LIGHTNING. HOWEVER...BRIEF GUSTY WINDS CANNOT BE RULED OUT. .DISCUSSION... THE LOW OVER THE LOWER MISSISSIPPI VALLEY WILL CONTINUE TO DRIFT NORTHWEST TODAY...BUT MOISTURE FROM BOTH THE GULF AND THE ATLANTIC WILL CONTINUE TO FLOW INTO THE SOUTHEAST. CAPES THIS AFTERNOON WILL INCREASE TO BETWEEN 500 AND 1000...ESPECIALLY IN CENTRAL GEORGIA...AND THUS ISOLATED THUNDERSTORMS WILL BE POSSIBLE. BECAUSE OF THE TROPICAL AIRMASS AND INCREASED SHEAR ASSOCIATED WITH THE LOW PRESSURE...GUSTY WINDS ARE POSSIBLE IN SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON...AND TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, May 24, 4:56 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 456 PM EDT SUN MAY 24 2009 GAZ068-069-242130- 456 PM EDT SUN MAY 24 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN UPSON AND PIKE COUNTIES UNTIL 530 PM EDT... AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CREST...AND MOVING NORTH AT 25 MPH. WIND GUSTS OF 40 MPH AND SMALL HAIL ARE LIKELY AS THIS STORM MOVES ACROSS UPSON AND PIKE COUNTIES THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE HANNAHS MILL... CREST...SUNNYSIDE... ATWATER...LIFSEY SPRINGS...MEANSVILLE...CONCORD...HILLTOP AND ZEBULON.
Local storm report, May 24, 4:58 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
458 PM EDT SUN MAY 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL THOMASTON 32.89N 84.33W
05/24/2009 E0.88 INCH UPSON GA TRAINED SPOTTER
&&
JLFSpecial weather statement, May 24, 5:14 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 514 PM EDT SUN MAY 24 2009 GAZ070-071-242200- 514 PM EDT SUN MAY 24 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN MONROE AND LAMAR COUNTIES UNTIL 600 PM EDT... AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CULLODEN...MOVING NORTH AT 25 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS MONROE AND LAMAR COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CULLODEN...RUSSELLVILLE... REDBONE...BRENT...ALDORA...BARNESVILLE...COLLIER...FORSYTH... GOGGINS...JOHNSTONVILLE...BLOUNT...HIGH FALLS STATE PARK...LIBERTY HILL AND CHAPPEL MILL. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 24, 5:21 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 521 PM EDT SUN MAY 24 2009 GAZ049-242145- 521 PM EDT SUN MAY 24 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN MORGAN COUNTY UNTIL 545 PM EDT... AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MADISON...MOVING NORTHWEST AT 20 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS MORGAN COUNTY THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BUCKHEAD...MADISON...APALACHEE...RUTLEDGE... HARD LABOR CREEK STATE PARK AND BOSTWICK. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 24, 5:51 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 551 PM EDT SUN MAY 24 2009 GAZ057-242230- 551 PM EDT SUN MAY 24 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN HENRY COUNTY UNTIL 630 PM EDT... AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LUELLA...MOVING NORTH AT 20 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS HENRY COUNTY THROUGH 630 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE LUELLA...LOCUST GROVE...BLACKSVILLE...OLA... MCDONOUGH...FLIPPEN...EAGLES LANDING...STOCKBRIDGE...HIDDEN VALLEY PARK AND KELLEYTOWN. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 24, 5:53 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 553 PM EDT SUN MAY 24 2009 GAZ072-242245- 553 PM EDT SUN MAY 24 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN JONES COUNTY UNTIL 645 PM EDT... AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CLINTON...MOVING NORTH AT 15 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS JONES COUNTY THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CLINTON...GRAY...JARRELL PLANTATION...BRADLEY AND WAYSIDE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:28 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Houston, Twiggs | 37 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.